Torsade de pointes due to noncardiac drugs: Most patients have easily identifiable risk factors

David Zeltser, Dan Justo, Amir Halkin, Vitaly Prokhorov, Karin Heller, Sami Viskin*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

259 Scopus citations

Abstract

Numerous medications, including drugs prescribed for noncardiac indications, can lead to QT prolongation and trigger torsade de pointes. Although this complication occurs only rarely, it may have lethal consequences. It is therefore important to know if patients with torsade de pointes associated with noncardiac drugs have risk factors that are easy to identify. We reviewed reports of drug-induced torsade de pointes and analyzed each case of torsade de pointes associated with a noncardiac drug for the presence of risk factors for the long QT syndrome that can be easily identified from the medical history or clinical evaluation (female gender, heart disease, electrolyte disturbances, excessive dosing, drug interactions, and history of familial long QT syndrome). We identified 249 patients with torsade de pointes caused by noncardiac drugs. The most commonly identified risk factor was female gender (71%). Other risk factors were frequently present (18%-41%). Virtually all patients had at least 1 of these risk factors, and 71% of patients had 2 or more risk factors. Our study suggests that almost all patients with torsade de pointes secondary to noncardiac drugs have risk factors that can be easily identified from the medical history before the initiation of therapy with the culprit drug.

Original languageEnglish
Pages (from-to)282-290
Number of pages9
JournalMedicine
Volume82
Issue number4
DOIs
StatePublished - Jul 2003

Fingerprint

Dive into the research topics of 'Torsade de pointes due to noncardiac drugs: Most patients have easily identifiable risk factors'. Together they form a unique fingerprint.

Cite this